Arkiv för Matematik

  • Ark. Mat.
  • Volume 40, Number 1 (2002), 89-104.

The harmonic Bergman kernel and the Friedrichs operator

Stefan Jakobsson

Full-text: Open access


The harmonic Bergman kernel QΩ for a simply, connected planar domain Ω can be expanded in terms of powers of the Friedrichs operator FΩFΩ║<1 in operator norm. Suppose that Ω is the image of a univalent analytic function ø in the unit disk with ø' (z)=1+ψ (z) where ψ(0)=0. We show that if the function ψ belongs to a space Ds (D), s>0, of Dirichlet type, then provided that ║ψ║∞<1 the series for QΩ also converges pointwise in $\bar \Omega \times \bar \Omega \backslash \Delta (\partial \Omega )$ , and the rate of convergence can be estimated. The proof uses the eigenfunctions of the Friedrichs operator as well as a formula due to Lenard on projections in Hilbert spaces. As an application, we show that for every s>0 there exists a constant Cs>0 such that if ║ψ║Ds(D)≤Cs, then the biharmonic Green function for Ω=ø (D) is positive.

Article information

Ark. Mat., Volume 40, Number 1 (2002), 89-104.

Received: 18 September 2000
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

2002 © Institut Mittag-Leffler


Jakobsson, Stefan. The harmonic Bergman kernel and the Friedrichs operator. Ark. Mat. 40 (2002), no. 1, 89--104. doi:10.1007/BF02384504.

Export citation


  • Friedrichs, K. O., On certain inequalities for analytic functions and for functions of two variables, Trans. Amer. Math. Soc. 41 (1937), 321–364.
  • Garabedian, P. R., A partial differential equation arising in conformal mapping, Pacific J. Math. 1 (1951), 485–524.
  • Halmos, P. R., A Hilbert Space Problem Book, 2nd ed., Springer-Verlag, New York, 1982.
  • Hedenmalm, H., Korenblum, B. and Zhu, K., Theory of Bergman Spaces, Grad. Texts in Math., 199, Springer-Verlag, New York, 2000.
  • Jakobsson, S., Weighted Bergman kernels and biharmonic Green functions Ph. D. Thesis, Lund, 2000.
  • Lenard, A., The numerical range of a pair of projections, J. Funct. Anal. 10 (1972), 410–423.
  • Putinar, M. and Shapiro, H. S., The Friedrichs operator of a planar domain II, to appear in Béla Sz.-Nagy Memorial Volume (Foiaş, C., Gohberg, I. and Langer, H., eds.), Oper. Theory Adv. Appl., Birkhäuser, Basel.
  • Putinar, M. and Shapiro, H. S., The Friedrichs operator of a planar domain, in Complex Analysis, Operators and Related Topics (Havin, V. P. and Nikolski, N. K., eds.), Oper. Theory Adv. Appl. 113, pp. 303–330, Birkhäuser, Basel, 2000.
  • Shapiro, H. S., On some Fourier and distribution-theoretic methods in approximation theory, in Approximation Theory, III (Austin, Tex., 1980) (Cheney, E. W., ed.), pp. 87–124, Academic Press, New York-London, 1980.
  • Zhu, K., Operator Theory in Function Spaces, Marcel Dekker, New York, 1990.